North Dakota, 2008High Wind in North Dakota, July 12, 2008
July 12, 2008 · NWS BIS · 30 events in 29 counties and zones
A strong low pressure system over Lake Winnipeg brought high winds to most of west and central North Dakota during the afternoon hours of Saturday, July 12th. Sustained winds of around 40 mph were common across the warned area.
Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 30
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system over Lake Winnipeg brought high winds to most of west and central North Dakota during the afternoon hours of Saturday, July 12th. Sustained winds of around 40 mph were common across the warned area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 12, 2:39 AM CST, 8 hours 35 minutes earlier.
Area forecast discussion, Jul 12, 2:39 AM CST, 8 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
339 AM CDT SAT JUL 12 2008
.SHORT TERM...TODAY THROUGH MONDAY NIGHT...
WINDS AND FIRE WEATHER CONCERNS ARE THE MAIN FOCUS OF TODAYS
FORECAST.
STRONG SURFACE LOW PRESSURE SYSTEM CENTERED NORTHEAST OF LAKE
WINNIPEG IS FORECAST TO MOVE SLOWLY EAST INTO WESTERN ONTARIO BY
EVENING. THIS STRONG SYSTEM IS STACKED VERTICALLY WITH THE H500 LOW
DIRECTLY OVER THE SURFACE LOW CENTER. THIS SYSTEM WILL BRING GUSTY
WEST TO NORTHWEST WINDS TO NORTH DAKOTA AGAIN TODAY...ALBEIT NOT AS
STRONG AS YESTERDAY IN MOST AREAS. H850 WINDS ARE FORECAST TO BE
AROUND 40-45 KNOTS WITH FORECAST SOUNDINGS INDICATING ADIABATIC
LAPSE RATES THROUGH H850-H700. EXPECTING 25 TO 35 MPH SUSTAINED
WINDS WITH GUSTS TO 45 MPH OVER WESTERN AND CENTRAL NORTH DAKOTA.
TIGHTEST SURFACE GRADIENT WILL BE OVER NORTHEASTERN NORTH
DAKOTA...BUT STRONGEST UPPER LEVEL JET WINDS WILL BE ACROSS THE
SOUTHWEST PART OF THE STATE. WILL KEEP WIND ADVISORY IN SAME TIME
FRAME AS PREVIOUS FORECAST PACKAGE FROM 12Z-00Z.
EXPECTING SOME CLOUD COVER AND SOME INSTABILITY WITH THE CYCLONIC
FLOW ALOFT ON THE SOUTHWEST SIDE OF THE LOW NEAR LAKE WINNIPEG. WILL
KEEP SLIGHT CHANCE OF SHOWERS FOR NORTH CENTRAL NORTH DAKOTA TODAY.
ON SUNDAY THE UPPER LEVEL NORTHWEST FLOW PREVAILS OVER THE STATE AS
THE AFOREMENTIONED LOW MOVES EAST TOWARDS HUDSON BAY. DRY AND
LIGHTER WINDS ON SUNDAY. THE UPPER FLOW BECOMES MORE ZONAL (WEST TO
EAST FLOW) AND WILL ALLOW SOME SHORTWAVE ENERGY TO MOVE INTO THE
STATE. AT THE SURFACE THE MODELS ARE INDICATING A WEAK LOW
DEVELOPING IN THE DAKOTAS AND EASTERN MONTANA/WYOMING...WITH A LOW
LEVEL JET MOVING UP THE THE EAST SIDE OF THE PLAINS. WILL INTRODUCE
A SLIGHT CHANCE OF THUNDERSTORMS FOR MONDAY AFTERNOON AND WILL
CONTINUE INTO MONDAY NIGHT AS PER PREVIOUS FORECAST PACKAGE.
.LONG TERM...TUESDAY THROUGH SUNDAY...
THE SAME ACTIVE PATTERN OF THE PAST FEW WEEKS CONTINUES. WITH THE
UPPER JET OVER NORTH DAKOTA MANY WAVES AND IMPULSES WILL TRAVEL
THROUGH THE REGION SETTING OFF THUNDERSTORMS ON MANY DAYS IN THE
EXTENDED PERIOD.
&&
.AVIATION...
LOOK FOR ANOTHER WINDY DAY AS THE UPPER LOW RESPONSIBLE REMAINS
NORTHEAST OF THE REGION OVER WESTERN ONTARIO.
&&
.FIRE WEATHER...
RED FLAG CONDITIONS WILL LIKELY BE MET AGAIN IN SOUTHWESTERN
COUNTIES TODAY WHERE PERCENT GREEN VALUES ARE 20-30 PERCENT. WEST TO
NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED
TODAY. DEWPOINT TEMPERATURES ARE ONLY IN THE 30S IN THE SOUTHWEST
THIS MORNING...AND ARE FORECAST TO REMAIN IN THE 30S TODAY. THESE
LOW DEWPOINTS COMBINED WITH FORECAST MAX TEMPERATURES IN THE UPPER
70S WILL BRING AFTERNOON RELATIVE HUMIDITIES IN THE 20 TO 23 PERCENT
RANGE. WILL ISSUE RED FLAG WARNING FOR THE LATE MORNING TO EARLY
EVENING HOURS.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 7 AM CDT /6 AM MDT/ THIS MORNING TO 7 PM CDT
/6 PM MDT/ THIS EVENING FOR NDZ001>005-009>013-017>023-025-
031>037-040>048-050-051.
RED FLAG WARNING FROM NOON CDT /11 AM MDT/ TODAY TO 7 PM CDT /6
PM MDT/ THIS EVENING FOR NDZ017-018-031>033-040-043.
&&
JV/RSL
Hazardous weather outlook, Jul 12, 4:45 AM CST, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
545 AM CDT SAT JUL 12 2008
NDZ001>005-009>013-019>023-025-034>037-041-042-044>048-050-051-
131045-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-
BURLEIGH-KIDDER-STUTSMAN-HETTINGER-GRANT-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
545 AM CDT SAT JUL 12 2008 /445 AM MDT SAT JUL 12 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT TODAY FOR WEST TO NORTHWEST WINDS OF
25 TO 35 MPH WITH GUSTS OF 40 TO 50 MPH POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY AFTERNOON AND
NIGHT...AND AGAIN ON WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NDZ017-018-031>033-040-043-131045-
MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-BOWMAN-
545 AM CDT SAT JUL 12 2008 /445 AM MDT SAT JUL 12 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT TODAY FOR WEST TO NORTHWEST WINDS OF
25 TO 35 MPH WITH GUSTS OF 40 TO 50 MPH POSSIBLE.
A RED FLAG WARNING IS ALSO IN EFFECT THIS AFTERNOON FOR STRONG
WINDS AND LOW RELATIVE HUMIDITIES AND DRY PASTURES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY AFTERNOON AND
NIGHT...AND AGAIN ON WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
JV
High Wind, Sheridan
- When
- July 12, 11:14 AM CST to 1:14 PM CST
- Where
- Sheridan forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 47.575, -100.346 (the zone’s center; the record gives no point)
Sustained winds were measured at the Denhoff Department of Transportation weather station.
High Wind, Wells
- When
- July 12, 11:14 AM CST to 1:14 PM CST
- Where
- Wells forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 47.588, -99.661 (the zone’s center; the record gives no point)
High Wind, Burleigh
- When
- July 12, 11:47 AM CST to 2:47 PM CST
- Where
- Burleigh forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 46.977, -100.469 (the zone’s center; the record gives no point)
Sustained winds were measured at the Long Lake National Wildlife Refuge.
High Wind, Emmons
- When
- July 12, 11:47 AM CST to 2:47 PM CST
- Where
- Emmons forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 46.285, -100.239 (the zone’s center; the record gives no point)
High Wind, Kidder
- When
- July 12, 11:47 AM CST to 2:47 PM CST
- Where
- Kidder forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 46.980, -99.780 (the zone’s center; the record gives no point)
High Wind, Morton
- When
- July 12, 11:57 AM CST to 2:57 PM CST
- Where
- Morton forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
Sustained winds were measured at St. Anthony.
High Wind, Grant
- When
- July 12, 11:57 AM CST to 2:57 PM CST
- Where
- Grant forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 46.358, -101.640 (the zone’s center; the record gives no point)
High Wind, Sioux
- When
- July 12, 11:57 AM CST to 2:57 PM CST
- Where
- Sioux forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
High Wind, Adams
- When
- July 12, 12:00 PM CST to 3:00 PM CST
- Where
- Adams forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 46.097, -102.528 (the zone’s center; the record gives no point)
Sustained winds were measured at the Hettinger Automated Surface Observation System site.
High Wind, Bowman
- When
- July 12, 12:00 PM CST to 3:00 PM CST
- Where
- Bowman forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 46.113, -103.521 (the zone’s center; the record gives no point)
High Wind, Hettinger
- When
- July 12, 12:00 PM CST to 3:00 PM CST
- Where
- Hettinger forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 46.433, -102.460 (the zone’s center; the record gives no point)
High Wind, Slope
- When
- July 12, 12:00 PM CST to 3:00 PM CST
- Where
- Slope forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 46.447, -103.460 (the zone’s center; the record gives no point)
High Wind, Stark
- When
- July 12, 12:00 PM CST to 3:00 PM CST
- Where
- Stark forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 46.811, -102.655 (the zone’s center; the record gives no point)
Sustained winds were measured at the Dickinson Automated Surface Observation System site.
High Wind, Billings
- When
- July 12, 12:00 PM CST to 3:00 PM CST
- Where
- Billings forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 47.023, -103.376 (the zone’s center; the record gives no point)
High Wind, Golden Valley
- When
- July 12, 12:00 PM CST to 3:00 PM CST
- Where
- Golden Valley forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 46.940, -103.847 (the zone’s center; the record gives no point)
High Wind, Dunn
- When
- July 12, 12:00 PM CST to 3:00 PM CST
- Where
- Dunn forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 47.357, -102.618 (the zone’s center; the record gives no point)
High Wind, Ward
- When
- July 12, 1:00 PM CST to 4:00 PM CST
- Where
- Ward forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
Sustained winds were measured at the Minot Automated Surface Observation System site.
High Wind, Mountrail
- When
- July 12, 1:00 PM CST to 4:00 PM CST
- Where
- Mountrail forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 48.201, -102.356 (the zone’s center; the record gives no point)
High Wind, Renville
- When
- July 12, 1:00 PM CST to 4:00 PM CST
- Where
- Renville forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 48.719, -101.658 (the zone’s center; the record gives no point)
High Wind, Bottineau
- When
- July 12, 1:00 PM CST to 4:00 PM CST
- Where
- Bottineau forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 48.792, -100.833 (the zone’s center; the record gives no point)
High Wind, Pierce
- When
- July 12, 1:00 PM CST to 4:00 PM CST
- Where
- Pierce forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 48.250, -99.972 (the zone’s center; the record gives no point)
High Wind, Renville
- When
- July 12, 1:00 PM CST to 4:00 PM CST
- Where
- Renville forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 48.719, -101.658 (the zone’s center; the record gives no point)
High Wind, McHenry
- When
- July 12, 1:00 PM CST to 4:00 PM CST
- Where
- McHenry forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 48.235, -100.636 (the zone’s center; the record gives no point)
High Wind, Stutsman
- When
- July 12, 1:40 PM CST to 3:40 PM CST
- Where
- Stutsman forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 46.979, -98.959 (the zone’s center; the record gives no point)
Sustained winds were measured at the Medina Department of Transportation weather station.
High Wind, Logan
- When
- July 12, 1:40 PM CST to 3:40 PM CST
- Where
- Logan forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 46.457, -99.477 (the zone’s center; the record gives no point)
High Wind, La Moure
- When
- July 12, 1:40 PM CST to 3:40 PM CST
- Where
- La Moure forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 46.457, -98.535 (the zone’s center; the record gives no point)
High Wind, Foster
- When
- July 12, 1:40 PM CST to 3:40 PM CST
- Where
- Foster forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 47.457, -98.883 (the zone’s center; the record gives no point)
High Wind, McLean
- When
- July 12, 2:52 PM CST to 4:52 PM CST
- Where
- McLean forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
Sustained winds were measured at the Garrison Automated Surface Observation System site.
High Wind, Mercer
- When
- July 12, 2:52 PM CST to 4:52 PM CST
- Where
- Mercer forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 47.309, -101.831 (the zone’s center; the record gives no point)
High Wind, Oliver
- When
- July 12, 2:52 PM CST to 4:52 PM CST
- Where
- Oliver forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 47.115, -101.340 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in New Jersey, July 12 to 16, 20083 deaths · 4 events
- Flash Flooding in Arizona, July 12, 20082 deaths · 3 injured · $625,000 · 3 events
- Flash Flooding and Flooding in Ohio, July 12 to 13, 20081 death · $47,000 · 52 kt wind · 12 events
- Heat in Pennsylvania, July 12, 20081 death · 1 event
- Flash Flooding in California, July 12 to 15, 2008$1.7 million · 6 events
- Flash Flood and Damaging Winds in Wisconsin, July 12, 20081 injured · $225,000 · 65 kt wind · 11 events
- Flash Flooding and Lightning Strike in Illinois, July 12, 20082 injured · $145,000 · 8 events
- Flash Flooding in New Mexico, July 12 to 13, 2008$405,000 · 2 events
- Damaging Wind in Georgia, July 12, 20085 injured · $50,000 · 55 kt wind · 1 event
- Flash Flood and Hail in Illinois, July 12, 2008$165,000 · 60 kt wind · 11 events
- Flash Flood and Hail in Oklahoma, July 12, 2008$90,000 · 1 in hail · 12 events
- Flooding in Indiana, July 12 to 17, 2008$88,000 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112886, 112964, 112887, 112956, 112957, 112889, 112934, 112935, 112922, 112929, 112930, 112932, 112940, 112949, 112950, 112951, 112927, 112958, 112959, 112960, 112963, 112965, 112966, 112906, 112941, 112944, 112945, 112908, 112953, 112954.